Alert archive / Missouri / River Flood Warnings in 2020

River Flood Warning 31, NWS Kansas City, MO

March 18, 2020Bates County, Cass County, Henry County, Missouri

NWS Kansas City, MO issued this river flood warning at Mar 18, 2020, 8:22 PM CDT for Bates County, Cass County, Henry County, Missouri. It took effect at Mar 18, 2020, 9:36 PM CDT. It was in force for 8 hr.

The area

The counties it named.

The facts

Issued
Mar 18, 2020, 8:22 PM CDT (01:22 UTC)
In effect from
Mar 18, 2020, 9:36 PM CDT
Expired
Mar 19, 2020, 6:01 AM CDT
In force
8 hr
Issued by
NWS Kansas City, MO
Area
Storm-based polygon
Flood severity
Minor

Counties Bates County, MO, Cass County, MO, Henry County, MO

The radar

The Pleasant Hill radar (KEAX), 43 km from the middle of the area, began a volume at 01:22 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The river

Written for the forecast point South Grand River near Urich (URHM7).

Action stage
21 ft
Minor stage
24 ft
Moderate stage
26 ft
Major stage
33 ft

This gauge today: stage, forecast and historic crests

Stage from the USGS instantaneous record for site 06921600, one reading an hour, from a day before the product to a day after it ended. Flood stages are today's.

What forecasters said that day

The local office's own words before this river flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Kansas City, MO wrote its last area forecast discussion before this river flood warning went out at Mar 18, 6:35 PM CDT, 1 hour 47 minutes earlier.

Area forecast discussion, Mar 18, 6:35 PM CDT, 1 hour 47 minutes before
AREA FORECAST DISCUSSION
National Weather Service Kansas City/Pleasant Hill MO
635 PM CDT Wed Mar 18 2020

.Discussion...
Issued at 252 PM CDT WED MAR 18 2020

The forecast focus through tomorrow will be for thunderstorms with
potential for strong storms tonight and tomorrow morning and severe
thunderstorms Thursday afternoon/evening. Minor flooding and flash
flooding is possible Thursday. Gusty winds Thursday afternoon
through Friday morning. Much colder temperatures through the weekend.

Key Messages...

1. Showers and thunderstorms expected after midnight through
Thursday morning, some of these storms could be strong with small
hail and strong winds the main threats. Localized minor flooding is
again possible with up to an inch of rain possible for some areas.

2. Severe weather threat Thursday afternoon/evening, with low topped
supercells possible with hail, strong winds, and a brief tornado
possible.

3. Strong winds ahead and behind cold front Thursday afternoon
through Friday morning wind advisories possible.

4. Much colder Friday morning through the weekend with lows in the
20s with potential for a hard freeze each morning.

Discussion...

Satellite shows the area covered in clouds with some small breaks in
the overcast. Rain is moving out of the area as a broad ridge moves
over the area.

Tonight and Thursday: Surface warm front will be located over
central Missouri with areas of light drizzle or rain developing
around midnight. A shortwave trough will approach the area
supporting an area of showers and thunderstorms. MUCAPE from 500 to
near 1000 J/kg. Also strong shear with 40 to 50 knots. SPC has
western edge of area in marginal risk, so we expect strong storms
early Thursday morning between roughly 4 AM until around mid-morning
Thursday. Small hail and strong winds will be main threats.
Additionally PW's will be 1.25 to 1.50" so localized heavy rain
could produce minor flooding or flash flooding.

Thursday afternoon: A substantial mid-level dry slot will cut into
the region in the wake of morning storms. The latest guidance
continues to suggest a trend of stronger destabilization in the wake
of morning convection ahead of a dryline, creating a conducive
environment for severe weather. A large chunk of the CWA remains
underneath the core of the upper jet, not particularity supportive
of strong ascent. However, the left front quad and approach of
strong vorticity advection may create a sweet spot ahead of the
approaching dryline Thursday afternoon to generate a string of
isolated/widely scattered convection from SE Nebraska into northeast
Kansas by mid-afternoon, quickly moving east- northeastward into
northwest/northern Missouri and Iowa through the remainder of the
afternoon and early evening. Effective shear profiles and EL heights
(near 30kft) would suggest the potential for a few low-topped
supercells in an environment of 1000-1500 J/Kg SBCAPE. The primary
concern with these would be large hail up to ping-pong ball and
perhaps a brief spinup. Across the remainder of the CWA, the
probability is lower that convection develops, and therefore the
overall severe risk lower. Expect a breezy day with southerly winds
gusting to 35-40 mph during the afternoon. Some concerns with a wind
advisory Thursday afternoon, but current HRRR shows max gusts in low
40s so not enough confidence to pull trigger on this, will let night
shift reevaluate this. The sun may finally make an appearance,
helping afternoon temperatures soar into the 70s, with dewpoints in
the upper 50s to lower 60s.

Thursday night/Friday: Storms will move out before midnight with
strong winds. Models showing tight pressure gradient with cold air
advection so wind gusts of 40 to 45 mph are possible with a wind
advisory also possible. Otherwise it will be much cooler with highs
on Friday struggling to get out of the 30s. More sunshine expected
which will help to cheer spirits after clouds most of the week. Hard
freeze likely Friday through Sunday morning with lows in the 20s.

&&

.Aviation...(For the 00Z TAFS through 00Z Thursday Evening)
Issued at 635 PM CDT WED MAR 18 2020

Evening hours will see MVFR CIGs try and lift as southerly winds
bring warm air into the region, but late tonight a strong jet
stream from the southwest will push a lot more moisture into the
area, forcing CIGs down into the IFR range late tonight with
thunderstorms early Thursday morning. The thunderstorms will
likely arrive on the nose of a strong low level jet, which might
result in some wind shear early Thursday morning. Expect showers
to persist through the mid to late morning hours before CIGs start
clearing. But, as the CIGs start to lift expect strong surface
winds to then prevail through the rest of the day. Robust
convection is possible Thursday afternoon, but currently looks to
be focused a bit north and east of the terminals.

&&

.EAX WATCHES/WARNINGS/ADVISORIES...
KS...NONE.
MO...NONE.
&&

Discussion...Christensen
Aviation...Cutter
Hazardous weather outlook, Mar 18, 4:54 AM CDT, 15 hours 28 minutes before
Hazardous Weather Outlook
National Weather Service Kansas City/Pleasant Hill MO
454 AM CDT Wed Mar 18 2020

KSZ025-057-060-102>105-MOZ001>008-011>017-020>025-028>033-037>040-
043>046-053-054-191000-
Atchison KS-Miami-Linn KS-Doniphan-Leavenworth-Wyandotte-Johnson KS-
Atchison MO-Nodaway-Worth-Gentry-Harrison-Mercer-Putnam-Schuyler-
Holt-Andrew-De Kalb-Daviess-Grundy-Sullivan-Adair-Buchanan-Clinton-
Caldwell-Livingston-Linn MO-Macon-Platte-Clay-Ray-Carroll-Chariton-
Randolph-Jackson-Lafayette-Saline-Howard-Cass-Johnson MO-Pettis-
Cooper-Bates-Henry-
454 AM CDT Wed Mar 18 2020

This hazardous weather outlook is for northwest...north central and
west central Missouri...as well as extreme eastern Kansas.

.DAY ONE...Today and Tonight

 Showers with a few rumbles of thunder will continue moving through
the area this morning. No severe weather is expected, but up to one
inch of rain is possible which could lead to some localized flooding.

 More detailed information can be accessed at...
 https://www.weather.gov/eax/hwo

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday

 Another round of widespread storms will move in early Thursday
morning through late Thursday morning. Strong winds and small hail
are possible with this round. Also up to another inch of rain is
expected which will continue or enhance flooding concerns.

 Finally, a third round of storms is expected Thursday afternoon and
evening. Large hail, damaging winds, and a brief tornado is possible.
The main area of concern is northwest MO and northeast KS. Storm
chances move out Thursday night.

 A hard freeze is expected this weekend as cold air moves into the
area. Low temperatures in the 20s and 30s are expected Friday,
Saturday, and Sunday mornings.

 More detailed information can be accessed at...
 https://www.weather.gov/eax/hwo

The office that day

Everything else NWS Kansas City, MO issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Mar 18, 8:22 PM CDTRiver Flood WarningEAXChariton, Macon41 hr
Mar 18, 8:22 PM CDTRiver Flood WarningEAXCarroll, Chariton4 days
Mar 19, 5:35 AM CDTRiver Flood WarningEAXCarroll52 hr
Mar 19, 6:50 AM CDTSpecial Weather StatementEAXAdair, Schuyler25 min
Mar 19, 7:50 AM CDTRiver Flood WarningEAXCooper49 hr
Mar 19, 8:01 AM CDTRiver Flood WarningEAXHoward37 hr
Mar 19, 10:11 AM CDTRiver Flood WarningEAXCooper, Howard71 hr
Mar 19, 1:32 PM CDTRiver Flood WarningEAXBates, Cass, Henry20 hr
Mar 19, 4:36 PM CDTSpecial Weather StatementEAXAtchison9 min
Mar 19, 6:24 PM CDTSevere Thunderstorm WarningEAXAtchison, Holt, Nodaway36 min
Mar 19, 6:58 PM CDTSevere Thunderstorm WarningEAXAtchison, Holt, Nodaway47 min

Nearby

River Flood Warnings in Missouri, 2020Every river flood warning in 2020

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; radar from the NEXRAD Level II archive; the gauge from the NWS water service and the USGS.